Massachusetts, 2013

Cold in Massachusetts, January 22 to 25, 2013

January 22 to 25, 2013 · NWS ALY · 4 events in 2 counties and zones

An arctic airmass settled in over the region on January 22nd and remained in place for a few days as cold fronts moved across the region ushering in reinforcing surges of cold air. In addition to the cold air, winds remained rather brisk for much of the time resulting in dangerously cold wind chill values.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

An arctic airmass settled in over the region on January 22nd and remained in place for a few days as cold fronts moved across the region ushering in reinforcing surges of cold air. In addition to the cold air, winds remained rather brisk for much of the time resulting in dangerously cold wind chill values. Minimum temperatures dropped near zero and below across the Berkshires each night and during the day temperatures only warmed into the single digits to teens.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 22, 6:50 PM EST, 10 minutes earlier.

Area forecast discussion, Jan 22, 6:50 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
650 PM EST TUE JAN 22 2013

.SYNOPSIS...
COLD TEMPERATURES WILL CONTINUE THROUGH THE UPCOMING WORK WEEK...AS
AN ARCTIC AIR MASS SETTLES OVER THE REGION. BITTER COLD IS EXPECTED
ACROSS THE REGION THROUGH THURSDAY. LOW PRESSURE MAY BRING LIGHT
SNOW TO THE REGION ON FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
WIND CHILL WARNINGS AND ADVISORIES IN EFFECT FOR TONIGHT FOR THE
HIGHER TERRAIN.

AS OF 630 PM...SCATTERED SNOW SHOWERS CONTINUE DOWN THE MOHAWK
VALLEY AND EXTEND ACROSS PARTS OF THE CAPITAL DISTRICT AND INTO
BERKSHIRE COUNTY. EARLIER UPDATE HAD REVISED FORECAST ALONG THIS
PATH TO REFLECT MORE WIDESPREAD SNOW SHOWERS ACTIVITY WITH UP TO A
HALF TO THREE QUARTERS OF AN INCH OF SNOW POSSIBLE. THIS FORECAST
STILL HOLDING UP AND WILL UPDATE AGAIN BETWEEN 8 AND 9 PM TO REFLECT
ANY CHANGES IN THE SNOW BAND.

.PREVIOUS DISCUSSION...
AS OF 445 PM...SECONDARY ARCTIC BOUNDARY MOVING NORTH TO SOUTH
ACROSS FORECAST AREA. THIS HAS TEMPORARILY ENHANCED ONTARIO LAKE
EFFECT BAND WHICH EXTENDS DOWN MOHAWK VALLEY AND INTO BERKSHIRE
COUNTY MASS. COLD AIR CUMULUS DEVELOPED TODAY AND WITH IT SNOW
FLURRIES ACROSS MOST OF THE AREA. THESE SHOULD DIMINISH WITHIN A FEW
HOURS OF SUNSET. LES BAND FORECAST TO GRADUALLY SHIFT SOUTH ALONG
WITH SECONDARY ARCTIC BOUNDARY AND SHOULD BE POINTED AT THE ALBANY
CATSKILL ZONES BY MIDNIGHT. BAND SHOULD GRADUALLY WEAKEN OVERNIGHT
WITH ONLY SOME FLURRIES EXPECTED BY MORNING OVER CATSKILLS AND
WESTERN MOHAWK VALLEY. A FEW INCHES OF SNOW ARE POSSIBLE OVER
SOUTHERN HERKIMER COUNTY. ELSEWHERE...LITTLE ACCUMULATION EXPECTED.
LOWS TONIGHT -10 TO 20F UP NORTH TO SINGLE DIGITS DOWN SOUTH.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
WILL LIKELY EXTEND WIND CHILL HEADLINES THROUGH THIS PERIOD. ARCTIC
AIR MASS WELL ENTRENCHED ACROSS AREA THIS PERIOD WITH MUCH BELOW
NORMAL AVERAGE TEMPERATURES. LOWS SINGLE DIGITS SOUTHERN AREAS TO
-10 TO -20F NORTHERN PART OF ALBANY ADIRONDACK ZONES. HIGHS FROM
AROUND 0F UP NORTH TO AROUND 20 DOWN SOUTH. MOST OF AREA WILL HAVE
LITTLE TO NO PRECIPITATION. MAINLY AFTERNOON SNOW FLURRIES ARE
POSSIBLE ACROSS THE AREA DUE TO VERY COLD AIRMASS OVERHEAD...BUT
MOST AREAS WILL SEE NO ACCUMULATION. EXCEPTION WILL BE WESTERN
MOHAWK VALLEY AND HIGHER TERRAIN OF CATSKILLS WHERE LAKE EFFECT SNOW
SHOWERS ARE EXPECTED. SURFACE PRESSURE GRADUALLY RISES THROUGH
THURSDAY AND BECOMES CENTERED OVER GREAT LAKES.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
A LIGHT TO MODERATE SNOW EVENT WILL IMPACT MUCH OF THE FORECAST
AREA TO START OUT THE LONG TERM PERIOD...BEFORE DRIER AND MORE
TRANQUIL CONDITIONS TO START THE WORK WEEK.

FRIDAY THROUGH SATURDAY...STILL UNCERTAINTY REGARDING EXACT TIMING
OF NEXT STORM SYSTEM...ALTHOUGH THE 12Z RUNS OF THE GFS AND ECMWF
HAVE COME INTO SLIGHTLY BETTER AGREEMENT WITH REGARDS TO THE
SYNOPTIC SETUP. IT APPEARS THAT SOME DEGREE OF PHASING WILL OCCUR
BETWEEN A WEAKER NORTHERN STREAM SYSTEM ACROSS THE GREAT LAKES AND
SOUTHERN STREAM ENERGY FROM THE MID-MISSISSIPPI VALLEY...ALLOWING
CYCLOGENESIS TO OCCUR OFF THE MID-ATLANTIC COAST. UNCERTAINTY STILL
EXISTS REGARDING THE EXACT TIMING BETWEEN THESE INTERACTIONS...WHICH
COULD SIGNIFICANTLY AFFECT THE STRENGTH OF THE RESULTANT SYSTEM.

REGARDLESS...THE ONSET OF PRECIPITATION SHOULD BEGIN SOMETIME FRIDAY
AFTERNOON...PERSISTING THROUGH SUNDAY MORNING WITH THE 00Z-12Z
SATURDAY TIMEFRAME RESULTING IN THE HIGHEST QPF AMOUNTS. CURRENT
THINKING IS A LIGHT TO MODERATE SNOW EVENT WITH GENERALLY 1-3 INCHES
POSSIBLE NORTH AND WEST OF THE CAPITAL DISTRICT AND 2-5 INCHES SOUTH
AND EAST. THESE ESTIMATES ARE PRELIMINARY WITH A LOT OF DETAILS
STILL TO SORT OUT AMONG THE MODEL GUIDANCE. FOR NOW...HAVE INDICATED
CHANCE POPS BEGINNING FRIDAY AFTERNOON...WITH LIKELY POPS FOR FRIDAY
NIGHT INTO SATURDAY MORNING...HIGHEST SOUTH AND EAST OF THE CAPITAL
DISTRICT. KEPT POPS DURING THE DAY SATURDAY TO ACCOUNT FOR THE
POSSIBILITY OF A STRONGER AND SLOWER CYCLONE.

SATURDAY NIGHT THROUGH TUESDAY...IN THE WAKE OF THE AFOREMENTIONED
STORM SYSTEM...MODEL GUIDANCE IN MUCH BETTER AGREEMENT TO END THE
LONG TERM PERIOD. HIGH PRESSURE WILL DOMINATE THE END OF THE LONG
TERM PERIOD WITH ANOTHER POTENTIAL SYSTEM APPROACHING POSSIBLY
DURING THE MIDDLE OF NEXT WEEK.

TEMPERATURES WILL REMAIN BELOW NORMAL THROUGH THE WEEKEND WITH HIGHS
GENERALLY IN THE 20S IN VALLEY LOCATIONS AND TEENS IN THE HIGHER
ELEVATIONS...BEFORE MODERATING BY THE END OF THE LONG TERM. LOWS
WILL BE FRIGID DURING THE WEEKEND AS WELL WITH SINGLE DIGITS IN MOST
LOCATIONS AND BELOW ZERO TEMPERATURES IN THE ADIRONDACKS.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
MAINLY VFR CONDITIONS WILL PREVAIL AT THE KGFL/KALB/KPOU/KPSF TAF
SITES THROUGH THE TAF PERIOD ENDING AT 00Z THURSDAY. HOWEVER...AS OF
630 PM...THE EASTERN EXTENT OF THE LAKE ONTARIO SNOW BAND WAS OVER
THE KALB/KPSF TAF SITES AND PRODUCING OCCASIONAL IFR CONDITIONS
(ESPECIALLY VSBYS). THE BAND UPSTREAM WAS BEGINNING TO SHOW SOME
SIGNS OF SHIFTING AND THE SCT SNOW SHOWERS WILL LIKELY DIMINISH
DURING THE REST OF THE EVENING. HAVE KEPT A TEMPO GROUP FOR IFR
VSBSY AND MVFR CIGS AT KALB/KPSF UNTIL AROUND 02Z...THEN JUST
FLURRIES ARE FORECAST. OTHERWISE...HAVE FORECAST VFR CONDITIONS AT
ALL THE TAF SITES.

WEST/NORTHWEST WINDS OF 10 TO 15 KTS WITH GUSTS OF AROUND 20 KTS
THIS EVENING WILL SLOWLY DIMINISH TO UNDER 10 KTS LATER TONIGHT. THE
WINDS WILL PICK UP AGAIN DURING THE DAY ON WEDNESDAY WITH SPEEDS OF
10 TO 15 KTS AND GUSTS OF 20 TO 25 KTS.

OUTLOOK...
WED NITE-FRI AM...VFR. NO SIG WX.
FRI PM-SAT...MVFR/IFR. CHC -SN.
SUN...VFR. NO SIG WX.

&&

.HYDROLOGY...
PRECIPITATION THAT FALLS OVER THE NEXT FIVE DAYS IS EXPECTED TO
BE IN THE FORM OF SNOW AS AN ARCTIC AIR MASS SETTLES IN.
TEMPERATURES WILL AVERAGE WELL BELOW NORMAL DURING THE UPCOMING
WEEK. THE PERSISTENT COLD WILL CAUSE ICE TO FORM ON MOST BODIES
OF WATER. THERE IS THE POSSIBILITY FOR FREEZE UP ICE JAMS TO
OCCUR ON SMALL STREAMS IN NORTHERN AREAS. THIS COULD RESULT IN SOME
MINOR LOCALIZED FLOODING.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING
OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE
VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON
OUR WEBSITE.

&&

.CLIMATE...
WE ARE AT THE CLIMATOLOGICAL COLDEST TIME OF THE YEAR FOR OUR AREA.

NORMAL TEMPERATURES FOR JANUARY 22ND THROUGH 24TH:

ALBANY: HIGHS AROUND 30. LOWS IN THE MID TEENS.
GLENS FALLS: HIGHS IN THE UPPER 20S. LOWS IN THE SINGLE DIGITS.
POUGHKEEPSIE: HIGHS IN THE MID 30S. LOWS IN THE MID TEENS.
BENNINGTON: HIGHS AROUND 30. LOWS NEAR 10.
PITTSFIELD: HIGHS IN THE UPPER 20S. LOWS NEAR 10.

RECORD LOWS FOR ALBANY (DAILY RECORDS DATE BACK TO 1874)
JANUARY 22ND... -20 DEGREES 1984
JANUARY 23RD... -20 DEGREES 1970
JANUARY 24TH... -17 DEGREES 1948

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WIND CHILL ADVISORY UNTIL NOON EST WEDNESDAY FOR CTZ001.
NY...WIND CHILL ADVISORY UNTIL NOON EST WEDNESDAY FOR NYZ038-039-
     041-043-047-058-063-082-083.
     WIND CHILL WARNING UNTIL 6 PM EST WEDNESDAY FOR NYZ032-033-042.
MA...WIND CHILL ADVISORY UNTIL NOON EST WEDNESDAY FOR MAZ001-025.
VT...WIND CHILL ADVISORY UNTIL NOON EST WEDNESDAY FOR VTZ013>015.

&&

SYNOPSIS...GJM/SND
NEAR TERM...GJM/SND
SHORT TERM...SND
LONG TERM...IRL
AVIATION...GJM
HYDROLOGY...GJM/JPV
CLIMATE...ALY
Hazardous weather outlook, Jan 22, 4:23 PM EST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
423 PM EST TUE JAN 22 2013

CTZ013-NYZ040-048>054-059>061-064>066-084-232130-
SOUTHERN LITCHFIELD-MONTGOMERY-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-EASTERN ULSTER-WESTERN DUTCHESS-
EASTERN DUTCHESS-SOUTHERN WASHINGTON-
423 PM EST TUE JAN 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN MOHAWK
VALLEY..CAPITAL DISTRICT...SOUTHERN SARATOGA
REGION...TACONICS...MID HUDSON VALLEY AND SOUTHERN LITCHFIELD COUNTY.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ032-033-042-232130-
NORTHERN HERKIMER-HAMILTON-NORTHERN WARREN-
423 PM EST TUE JAN 22 2013

...WIND CHILL WARNING IN EFFECT UNTIL 6 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS NORTHERN HERKIMER...HAMILTON
AND NORTHERN WARREN COUNTIES.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ001-MAZ001-025-NYZ038-039-041-043-047-058-063-082-083-VTZ013>015-
232130-
NORTHERN LITCHFIELD-NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-
SOUTHERN HERKIMER-SOUTHERN FULTON-NORTHERN SARATOGA-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN GREENE-WESTERN ULSTER-
NORTHERN FULTON-SOUTHEAST WARREN-BENNINGTON-WESTERN WINDHAM-
EASTERN WINDHAM-
423 PM EST TUE JAN 22 2013

...WIND CHILL ADVISORY IN EFFECT UNTIL NOON EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN MOHAWK
VALLEY...SCHOHARIE VALLEY...EASTERN CATSKILLS...LAKE GEORGE AND
NORTHERN SARATOGA REGION...SOUTHERN VERMONT...WESTERN
MASSACHUSETTS AND NORTHERN LITCHFIELD COUNTY.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jan 22, 3:42 PM EST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
342 PM EST TUE JAN 22 2013

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-230845-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
INCLUDING THE CITIES OF...TORRINGTON...OAKVILLE...NEW MILFORD...
TERRYVILLE...PITTSFIELD...NORTH ADAMS...GREAT BARRINGTON...LEE...
LENOX...HOUSATONIC...ATWELL...BIG MOOSE...EAGLE BAY...MCKEEVER...
NOBLEBORO...NORTHWOOD...OLD FORGE...SPECULATOR...ILION...
HERKIMER...LITTLE FALLS...MOHAWK...FRANKFORT...DOLGEVILLE...
GLOVERSVILLE...JOHNSTOWN...AMSTERDAM...WELLSVILLE...
SARATOGA SPRINGS...WARRENSBURG...WHITEHALL...GRANVILLE...
COBLESKILL...MIDDLEBURGH...DELANSON...ESPERANCE...DUANESBURG...
SCHENECTADY...ROTTERDAM...BALLSTON SPA...MECHANICVILLE...
WATERFORD...ALTAMONT...ALBANY...TROY...HOOSICK FALLS...HUNTER...
TANNERSVILLE...WINDHAM...CATSKILL...COXSACKIE...ATHENS...CAIRO...
JEFFERSON HEIGHTS...HUDSON...CHATHAM...SUNDOWN...ELLENVILLE...
WOODSTOCK...WEST HURLEY...KERHONKSON...NAPANOCH...PHOENICIA...
KINGSTON...NEW PALTZ...POUGHKEEPSIE...BEACON...ARLINGTON...
PAWLING...DOVER PLAINS...MILLBROOK...PINE PLAINS...AMENIA...
MILLERTON...NORTHVILLE...MAYFIELD...GLENS FALLS...
WEST GLENS FALLS...HUDSON FALLS...FORT EDWARD...CAMBRIDGE...
GREENWICH...BENNINGTON...JACKSONVILLE...NEWFANE...BRATTLEBORO...
WEST BRATTLEBORO...BELLOWS FALLS
342 PM EST TUE JAN 22 2013

...ARCTIC AIR MASS WILL RESULT IN VERY COLD TEMPERATURES THIS
WEEK...

AN ARCTIC AIR MASS HAS SETTLED ACROSS THE REGION AND WILL PERSIST
FOR THE REMAINDER OF THIS WEEK. AVERAGE HIGH TEMPERATURES WILL BE
IN THE TEENS AND OVERNIGHT LOWS DROPPING BACK INTO THE SINGLE
DIGITS AND BELOW ZERO. IN ADDITION...WESTERLY WINDS WITH GUSTS
OVER 20 MPH WILL RESULT IN DANGEROUS WIND CHILL READINGS RANGING
FROM 15 BELOW ZERO TO 40 BELOW ZERO.

HERE ARE SOME SAFETY TIPS FOR THE EXTREME COLD...

1. IF YOU MUST GO OUTDOORS...DRESS IN LAYERS...COVER ALL EXPOSED
SKIN AND KEEP DRY. BE ESPECIALLY CAUTIOUS OF FROSTBITE AND
HYPOTHERMIA.
2. IT IS RECOMMENDED TO KEEP INDOOR TEMPERATURES AT OR ABOVE 55
DEGREES FAHRENHEIT.
3. CHECK YOUR AUTOMOBILE FOR PROPER FUEL...ANTIFREEZE...WINDSHIELD
WIPER FLUID AND OIL LEVELS.
4. BE ESPECIALLY CAUTIOUS OF FIRE PLACES AND ANY INDOOR HEATING
DEVICE FOR THE POTENTIAL OF CARBON MONOXIDE POISONING. NEVER USE A
GENERATOR INSIDE YOUR HOME!

THESE HELPFUL TIPS AND MUCH MORE ARE AVAILABLE AT
HTTP://WWW.READY.GOV/WINTER-WEATHER

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANY
Special weather statement, Jan 22, 5:30 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
530 PM EST TUE JAN 22 2013

NYZ038>040-048>050-052>054-082-230130-
SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-NORTHERN FULTON-
INCLUDING THE CITIES OF...ILION...HERKIMER...LITTLE FALLS...
MOHAWK...FRANKFORT...DOLGEVILLE...GLOVERSVILLE...JOHNSTOWN...
AMSTERDAM...WELLSVILLE...DELANSON...ESPERANCE...DUANESBURG...
SCHENECTADY...ROTTERDAM...BALLSTON SPA...MECHANICVILLE...
WATERFORD...ALBANY...TROY...HOOSICK FALLS...NORTHVILLE...MAYFIELD
530 PM EST TUE JAN 22 2013

...LAKE EFFECT SNOW SHOWERS IN SOUTHERN
HERKIMER...FULTON...MONTGOMERY...SCHENECTADY...ALBANY...SOUTHERN
SARATOGA...AND RENSSELAER COUNTIES...

AT 520 PM EST...LAKE EFFECT SNOW SHOWERS WERE DETECTED BY RADAR.
THESE LAKE EFFECT SNOW SHOWERS WERE LOCATED ALONG THE MOHAWK RIVER
AND MOVING SOUTHEAST AT 25 MPH.

THE LAKE EFFECT SNOW SHOWERS WILL AFFECT THE AREA FOR THE NEXT 3
HOURS. WITHIN THESE SNOW SHOWERS...REDUCED VISIBILITIES AND
HAZARDOUS TRAVEL CAN BE EXPECTED. SNOWFALL RATES OF A HALF INCH
TO AN INCH PER HOUR WILL BE POSSIBLE IN THE HEAVIEST SNOW SHOWERS.
PLEASE USE CAUTION WHILE TRAVELING.

IRL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Northern Berkshire

When
January 22, 7:00 PM EST to January 23, 9:20 AM EST
Where
Northern Berkshire forecast zone
Reported by
Mesonet
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southern Berkshire

When
January 22, 7:00 PM EST to January 23, 9:20 AM EST
Where
Southern Berkshire forecast zone
Reported by
Mesonet
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Berkshire

When
January 24, 3:00 AM EST to January 25, 8:45 AM EST
Where
Northern Berkshire forecast zone
Reported by
Mesonet
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southern Berkshire

When
January 24, 3:00 AM EST to January 25, 8:45 AM EST
Where
Southern Berkshire forecast zone
Reported by
Mesonet
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2013Every state in 2013This day in weather historyWarnings in Massachusetts, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 425557, 425558, 425560, 425561.